The FDA issued a warning in May 2015 regarding a commonly-used new class of type 2 diabetes drugs, called SGLT2s, and their potentially hazardous side effects. These drugs may cause ketoacidosis, a condition with dangerously high levels of blood acids that could require hospitalization. The sodium-glucose cotransporter-2 (SGLT2) inhibitors lower blood sugar by causing the kidneys to remove sugar from the body through urine.
As a law firm that has been involved in litigation and settlements of dangerous drugs for many years, our lawyers at Rheingold Giuffra Ruffo & Plotkin LLP can help protect your rights if you were injured by taking SGLT2s.
Call today at (212) 684-1880 to speak with a knowledgeable New York pharmaceutical litigation law firm.
• Invokana (canagliflozin) and Invokamet (canagliflozin and metformin)
o Produced by Johnson & Johnson;
• Farxiga (dapagliflozin), and XIGDU XR (dapagliflozin and metformin hydrochloride)
o Produced by AstraZeneca; and
• Jardiance (empagliflozin) and Glyxambi (empagliflozin/linagliptin)
o Produced by Eli Lilly in partnership with Boehringer Ingelheim.
SGLT2S AND KIDNEY FAILURE (ACUTE RENAL FAILURE)
In October, 2017, the medical journal Nutrition, Metabolism and Cardiovascular Diseases reported a three times increase of acute kidney failure. A research team of doctors went through FDA Adverse Event Reports and found increased renal failure compared to alternative diabetes drugs.
The FDA warned that SGLT2s may lead to ketoacidosis, a serious condition where the body produces high levels of blood acids known as ketones. The FDA reported 20 cases of acidosis described as diabetic ketoacidosis, ketoacidosis, or ketosis in patients treated with SGLT2 inhibitors. All cases required either treatment in an emergency room or hospitalization.
The FDA continues to receive additional adverse event reports in patients taking SGLT2s. Patients should pay attention to early signs of ketoacidosis, which may include abnormal thirst, frequent urination, and sweet, fruity breath. Other symptoms include difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue or sleepiness.
Diabetic ketoacidosis (DKA) is a subset of ketoacidosis in diabetic patients. It occurs when the body breaks down fat instead of glucose, releasing acidic ketone compounds into the blood. It typically develops when insulin levels are too low or during prolonged fasting. DKA most commonly occurs in patients with type 1 diabetes and is usually accompanied by high blood sugar levels. When the FDA received reports of DKA in patients with type 2 diabetes and only slightly increased sugar levels, the abnormality caused medical specialists to take notice.
The SGLT2s became particularly popular because they generally lead to modest weight loss and slightly lower blood pressure, as opposed to some of the older treatments that led to weight gain.
In May 2017, the FDA acted quickly to add new warnings for amputation risks. Interim results of the Canagliflozin Cardiovascular Assessment Study (CANVAS) in April 2016 showed an increased number of lower limb and toe amputations in patients taking Invokana. The European Medicines Agency’s Risk Assessment Committee was the first to notice the issue.
Amputations for the following body parts have been reported:
• Below or above the knee
• Lower limbs
New data has now forced the FDA to conclude that Invokana, Invokamet, Invokamet XR increase the risk of foot and leg amputations by double. This means the FDA has issued a black box warning, which must be added to the drugs’ labels in order to adequately inform consumers of the risk.
Final results from the CANVAS study, as well as the CANVAS-R (a study of the effects of Canagliflozin on renal endpoints in adult participants with type 2 diabetes mellitus), – showed leg and foot amputations occurred nearly twice as often in patients treated with these drugs compared to nonusers. Toe amputations and middle of the foot amputations were the most common, however, amputations of the leg, below the knee, and above the knee occurred as well. Some patients experienced multiple amputations, some involving both legs.
The FDA also strengthened the Invokana and Invokamet label in September 2015 due to the increased risk of bone fractures. Further research has confirmed fractures occur more frequently with Invokana and Invokamet than placebo medicines. Fractures can occur as soon as 12 weeks after starting the drug. In clinical trials where trauma occurred prior to a fracture, the cause of injury was usually very minor, such as falling from no more than standing height.
Additionally, the FDA added new information about decreased bone mineral density, which refers to the strength of a person’s bones. A clinical trial evaluated changes in bone mineral density over 2 years in 714 elderly individuals and revealed that Invokana and Invokamet caused greater losses of bone mineral density at the hip and lower spine than a placebo medicine.
You can read the full FDA update letter here.
Contact Rheingold Giuffra Ruffo & Plotkin LLP for a free case evaluation.